Nebraska, 2007

Flood in Nebraska, May 15, 2007

May 15, 2007 · NWS OAX · 1 event in 1 county or zone

Severe thunderstorms developed along and behind a cold front that moved across eastern Nebraska during the late afternoon and evening hours of May 14th. The storms also produced rainfall of 2 to 3 inches over parts of the region which caused flooding along the Little Blue River the next day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Severe thunderstorms developed along and behind a cold front that moved across eastern Nebraska during the late afternoon and evening hours of May 14th. The storms also produced rainfall of 2 to 3 inches over parts of the region which caused flooding along the Little Blue River the next day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 15, 2:25 AM CST, 5 hours 35 minutes earlier.

Area forecast discussion, May 15, 2:25 AM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
325 AM CDT TUE MAY 15 2007

.DISCUSSION...
SHORT TERM CONCERNS WILL BE LINGERING PRECIPITATION...THEN WINDS
AND TEMPS TODAY. ATTENTION THEN TURNS TO BACKDOOR FRONT AND STORM
SYSTEM TRACKING ACRS THE GRTLKS WED.

IR STLT CLD TOPS HAVE SHOWN A GENERAL WARMING TREND OVER THE PAST
COUPLE OF HOURS...AS THE STRONGER CONVECTION SINKS INTO KS. PER
WSR-88D RADAR MOSAIC...WIDESPREAD RAIN WITH EMBEDDED THUNDER HAS
PERSISTED FROM SEWARD TO OMAHA/CBF SOUTHWARD...WITH MORE SCATTERED
PRECIPITATION NORTH OF THIS LINE. THE LATEST SFC ANALYSIS HAD THE
SFC FRONT S OF THE FORECAST AREA...HOWEVER...THE H7 TROF IS STILL
SWINGING THRU. THE BEST THETA-E ADVECTION WILL SHIFT TO THE SE
EARLY THIS MORNING...HOWEVER LINGERING RH AND MID AND UPR LEVEL
FORCING WILL SUPPORT SHOWERS THIS MORNING.  MOST OF THE PRECIP IS
DONE IN THE NRN CWA AND WILL LINGER SCT SHOWERS OVER THE SRN HALF
OF THE FORECAST AREA WITH  MORE WIDESPREAD/DEF FOR SE NEB AND SW
IA. RAINFALL WITH THE STEADIER AREAS MAY SEE A THIRD OF AN INCH AN
HOUR EARLY THIS MORNING...WITH .1 OR LESS PER HOUR WITH THE
LIGHTER RAIN. FCST SOUNDINGS WERE INDICATING SOMW CAPE BTWN H75
AND H85 TAF. WITH DRYING AND SUBSIDENCE HAVE LEFT PRECIP MENTION
OUT...HOWEVER WILL NEED TO WATCH THIS WITH CONVECTIVE TEMPS BEING
MET WITH HIGHS IN THE MID AND UPR 60S. NW WINDS WILL REMAIN ON
THE BREEZY/WNDY SIDE...UNTIL THEY SUBSIDE THIS EVENING AS SFC HI
PRES BUILDS IN.

TONIGHT...SFC HIGH PRES BUILDS IN WITH DECREASING
CLOUDS...HOWEVER...A COMPACT STORM SYSTEM IS FCST TO DROP S INTO
THE UPR MISSISSIPPI VALLEY AND GRTLKS TONIGHT...MOVING THRU WI
WED. THIS SYSTEM WILL DRAG A REINFORCING SHOT OF COOLER AIR INTO
THE REGION ESPECIALLY WED NIGHT. ISO SHOWERS MAY DEVELOP ON THE
LEADING EDGE OF THE COOLER AIR...HOWEVER DO NOT HAVE SIG POPS
MENTIONED AT THIS TIME. HIGHS WED SHOULD BE IN THE UPR 60S TO
LOWER 70S. DROPPED LOWS THU MORNING...TO THE LOWER AND MID 40S.

THE SFC HIGH SLOWLY RETREATS THU AND FRI THRU MON WILL BE A PD WITH
WARMER TEMPERATURES AND GULF MOISTURE RETURNING TO THE REGION. AT
THIS TIME THE SFC FNT REMAINS TO THE N OF THE FCST AREA...WITH A
CDFNT HEADING INTO NE NEBRASKA MON. DID NOT MAKE ANY SIG CHGS TO
THIS PD. HIGHS STILL MOSTLY IN THE UPR 70S TO LOWER 80S. DAYSHIFT
MAY NEED TO WRM INTO THE MID 80S. STILL LOOKS LIKE CHC OF PRECIP MON.

&&

.AVIATION...
MAIN AVIATION CONCERNS WILL BE TIMING PRECIP OUT OF THE TAF SITES
FROM NORTHWEST TO SOUTHEAST. LAST CHANCE AT KOFK WILL BE AROUND
12Z...WHILE PRECIP COULD LINGER AT KOMA AND KLNK THROUGH ABOUT 17Z.
OVERALL...NOT EXPECTING A LOT OF LOW CLOUDS BUT WE COULD TEMPORARILY
SEE MVFR CEILINGS WITH SOME OF THE RAIN THIS MORNING. THERE COULD BE
A FEW ISOLATED RUMBLES OF THUNDER AT BOTH KLNK AND KOMA EARLY THIS
MORNING...BUT THE TREND SEEMS TO BE SHIFTING THE THUNDER SOUTH INTO
KANSAS AND MISSOURI.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

ZAPOTOCNY/DEWALD
Hazardous weather outlook, May 15, 4:22 AM CST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
522 AM CDT TUE MAY 15 2007

IAZ080-090-091-NEZ068-088>093-160030-
MONTGOMERY-FREMONT-PAGE-OTOE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-
RICHARDSON-
522 AM CDT TUE MAY 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

RAIN WITH ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE OUT OF
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THIS MORNING. SEVERE STORMS
ARE NOT EXPECTED.

OVERNIGHT RAINFALL FROM SEWARD AND LINCOLN SOUTH TO BEATRICE AND
FAIRBURY WILL CAUSE ELEVATED RIVER AND STREAM LEVELS ON THE LITTLE
BLUE AND BIG BLUE RIVERS...TURKEY CREEK...SANDY CREEK...ROSE CREEK
COB CREEK...AND BIG INDIAN CREEK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

IAZ043-055-056-069-079-NEZ011-012-015>018-030>034-042>045-050>053-
065>067-078-160030-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-KNOX-CEDAR-THURSTON-
ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-
COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-
LANCASTER-CASS-SALINE-
522 AM CDT TUE MAY 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

ZAPOTOCNY

In the hours before

Local storm report, May 15, 7:34 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
834 AM CDT TUE MAY 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             7 SW HERMAN             41.60N 96.31W
05/14/2007  M0.75 INCH       WASHINGTON         NE   PUBLIC

0640 PM     TSTM WND GST     13 SW SEWARD            40.78N 97.27W
05/14/2007  E70.00 MPH       SEWARD             NE   LAW ENFORCEMENT

            SEMI TRUCK/TRAILER JACK-KNIFED ALONG I-80 NEAR EXIT 366.

0650 PM     HAIL             GOEHNER                 40.83N 97.22W
05/14/2007  M1.75 INCH       SEWARD             NE   FIRE DEPT/RESCUE

0653 PM     HAIL             TAMORA                  40.90N 97.22W
05/14/2007  M1.75 INCH       SEWARD             NE   LAW ENFORCEMENT

0705 PM     HAIL             SEWARD                  40.91N 97.10W
05/14/2007  M0.88 INCH       SEWARD             NE   TRAINED SPOTTER

0721 PM     HAIL             MALCOLM                 40.91N 96.87W
05/14/2007  M1.75 INCH       LANCASTER          NE   AMATEUR RADIO

0729 PM     HAIL             GARLAND                 40.94N 96.99W
05/14/2007  E1.00 INCH       SEWARD             NE   EMERGENCY MNGR

0751 PM     HAIL             5 NNE RAYMOND           41.02N 96.74W
05/14/2007  M0.75 INCH       LANCASTER          NE   AMATEUR RADIO

0751 PM     HAIL             2 N RAYMOND             40.99N 96.78W
05/14/2007  E0.75 INCH       LANCASTER          NE   TRAINED SPOTTER

0810 PM     HAIL             WAVERLY                 40.91N 96.53W
05/14/2007  E0.88 INCH       LANCASTER          NE   NWS EMPLOYEE

0810 PM     HAIL             WAVERLY                 40.91N 96.53W
05/14/2007  M0.75 INCH       LANCASTER          NE   TRAINED SPOTTER

0851 PM     HAIL             FAIRBURY                40.14N 97.18W
05/14/2007  E0.75 INCH       JEFFERSON          NE   EMERGENCY MNGR

            BRIEF PEA TO DIME SIZE HAIL.

&&

RC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jefferson

When
May 15, 8:00 AM CST to 6:30 PM CST
Where
Jefferson County, Powell to 2 mi SE of Steele City
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
40.220, -97.280

Rainfall of 2 to 3 inches fell over parts of the Little Blue River basin on May 14th causing the river to flood on the 15th. A little over 2 1/2 inches was reported 7 miles northwest of Fairbury. The Little Blue River at Fairbury climbed to around 16 feet at 215 pm cdt on May 15th, flood stage is 15 feet. The river was above flood stage from around 9 am until 730 pm that day.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22096.